Neuroleptic induced parkinsonism: MRI findings in relation to clinical course after withdrawal of neuroleptic drugs

V. Bocola, G. Fabbrini, A. Sollecito, C. Paladini, N. Martucci

Research output: Contribution to journalArticle

Abstract

Parkinsonism is a common complication of neuroleptic drug use; however, the pathophysiology of the persistence of parkinsonian symptoms after withdrawal of neuroleptic drugs is poorly understood. Twenty patients with neuroleptic induced parkinsonism were studied by high field MRI. Persistence of symptoms was associated with different findings depending on the age of the patients - namely, putaminal hypointensity in young patients and striatal hyperintensities in old patients. High field MRI may be useful in identifying patients at higher risk for neuroleptic induced parkinsonism.

Original languageEnglish
Pages (from-to)213-216
Number of pages4
JournalJournal of Neurology, Neurosurgery and Psychiatry
Volume60
Issue number2
Publication statusPublished - Feb 1996

Fingerprint

Parkinsonian Disorders
Antipsychotic Agents
Corpus Striatum
Substance Withdrawal Syndrome

Keywords

  • Magnetic resonance imaging
  • Neuroleptic drugs
  • Parkinsonism

ASJC Scopus subject areas

  • Neuropsychology and Physiological Psychology
  • Neuroscience(all)
  • Psychiatry and Mental health

Cite this

Neuroleptic induced parkinsonism : MRI findings in relation to clinical course after withdrawal of neuroleptic drugs. / Bocola, V.; Fabbrini, G.; Sollecito, A.; Paladini, C.; Martucci, N.

In: Journal of Neurology, Neurosurgery and Psychiatry, Vol. 60, No. 2, 02.1996, p. 213-216.

Research output: Contribution to journalArticle

@article{65217df2b8f642318d1741cab27d7017,
title = "Neuroleptic induced parkinsonism: MRI findings in relation to clinical course after withdrawal of neuroleptic drugs",
abstract = "Parkinsonism is a common complication of neuroleptic drug use; however, the pathophysiology of the persistence of parkinsonian symptoms after withdrawal of neuroleptic drugs is poorly understood. Twenty patients with neuroleptic induced parkinsonism were studied by high field MRI. Persistence of symptoms was associated with different findings depending on the age of the patients - namely, putaminal hypointensity in young patients and striatal hyperintensities in old patients. High field MRI may be useful in identifying patients at higher risk for neuroleptic induced parkinsonism.",
keywords = "Magnetic resonance imaging, Neuroleptic drugs, Parkinsonism",
author = "V. Bocola and G. Fabbrini and A. Sollecito and C. Paladini and N. Martucci",
year = "1996",
month = "2",
language = "English",
volume = "60",
pages = "213--216",
journal = "Journal of Neurology, Neurosurgery and Psychiatry",
issn = "0022-3050",
publisher = "BMJ Publishing Group",
number = "2",

}

TY - JOUR

T1 - Neuroleptic induced parkinsonism

T2 - MRI findings in relation to clinical course after withdrawal of neuroleptic drugs

AU - Bocola, V.

AU - Fabbrini, G.

AU - Sollecito, A.

AU - Paladini, C.

AU - Martucci, N.

PY - 1996/2

Y1 - 1996/2

N2 - Parkinsonism is a common complication of neuroleptic drug use; however, the pathophysiology of the persistence of parkinsonian symptoms after withdrawal of neuroleptic drugs is poorly understood. Twenty patients with neuroleptic induced parkinsonism were studied by high field MRI. Persistence of symptoms was associated with different findings depending on the age of the patients - namely, putaminal hypointensity in young patients and striatal hyperintensities in old patients. High field MRI may be useful in identifying patients at higher risk for neuroleptic induced parkinsonism.

AB - Parkinsonism is a common complication of neuroleptic drug use; however, the pathophysiology of the persistence of parkinsonian symptoms after withdrawal of neuroleptic drugs is poorly understood. Twenty patients with neuroleptic induced parkinsonism were studied by high field MRI. Persistence of symptoms was associated with different findings depending on the age of the patients - namely, putaminal hypointensity in young patients and striatal hyperintensities in old patients. High field MRI may be useful in identifying patients at higher risk for neuroleptic induced parkinsonism.

KW - Magnetic resonance imaging

KW - Neuroleptic drugs

KW - Parkinsonism

UR - http://www.scopus.com/inward/record.url?scp=0030038799&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030038799&partnerID=8YFLogxK

M3 - Article

C2 - 8708659

AN - SCOPUS:0030038799

VL - 60

SP - 213

EP - 216

JO - Journal of Neurology, Neurosurgery and Psychiatry

JF - Journal of Neurology, Neurosurgery and Psychiatry

SN - 0022-3050

IS - 2

ER -